zbMATH — the first resource for mathematics

Ljusternik-Schnirelmann theory on \(C^ 1\)-manifolds. (English) Zbl 0661.58009
The author extends to \(C^ 1\) manifolds the Lyusternik-Schnirelman theory. More precisely, let M be a complete Finsler manifold of class \(C^ 1\). It is shown that, if M contains a compact subset of category k in M, then each function \(f\in C^ 1(M,{\mathbb{R}})\) which is bounded from below and satisfies the Palais-Smale condition must necessarily have k critical points. The proof depends on an interesting application of Ekeland’s variational principle. An application is given to an eigenvalue problem for a quasilinear differential equation involving the p- Laplacian.
Reviewer: M.Willem

58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
35J65 Nonlinear boundary value problems for linear elliptic equations
58J32 Boundary value problems on manifolds
35P30 Nonlinear eigenvalue problems and nonlinear spectral theory for PDEs
Full Text: DOI Numdam EuDML
[1] Amann, H., Lusternik-schnirelman theory and non-linear eigenvalue problems, Math. Ann., Vol. 199, 55-72, (1972) · Zbl 0233.47049
[2] Aubin, J. P.; Ekeland, I., Applied nonlinear analysis, (1984), Wiley New York
[3] Berger, M. S., Nonlinearity and functional analysis, (1977), Academic Press New York
[4] Brézis, H.; Coron, J. M.; Nirenberg, L., Free vibrations for a nonlinear wave equation and a theorem of P. Rabinowitz, Comm. Pure Appl. Math., Vol. 33, 667-689, (1980) · Zbl 0484.35057
[5] Browder, F. E., Existence theorems for nonlinear partial differential equations, Proc. Sym. Pure Math., Vol. 16, 1-60, (1970), Amer. Math. Soc. Providence, R.I. · Zbl 0212.27704
[6] Browder, F. E., Fixed point theory and nonlinear problems, Bull. Amer. Math. Soc., Vol. 9, 1-39, (1983) · Zbl 0533.47053
[7] Chabi, A.; Haraux, A., Un théorème de valeurs intermédiaires dans LES espaces de Sobolev et applications, Ann. Fac. Sci. Toulouse, Vol. 7, 87-100, (1985) · Zbl 0557.35055
[8] Chow, S. N.; Hale, J. K., Methods of bifurcation theory, (1982), Springer-Verlag New York
[9] Ekeland, I., Nonconvex minimization problems, Bull. Amer. Math. Soc., Vol. 1, 443-474, (1979) · Zbl 0441.49011
[10] Fučik, S.; Nečas, J., Ljusternik-schnirelman theorem and nonlinear eigenvalue problems, Math. Nachr., Vol. 53, 277-289, (1972) · Zbl 0215.21202
[11] Krasnoselskii, M. A., Topological methods in the theory of nonlinear integral equations, (1964), Pergamon Press Oxford
[12] Kuratowski, K., Topologie I, (1958), P.W.N. Warsaw · Zbl 0078.14603
[13] Lindenstrauss, J.; Tzafriri, L., Classical Banach spaces I, (1977), Springer-Verlag Berlin · Zbl 0362.46013
[14] Ljusternik, L.; Schnirelmann, L., Méthodes topologiques dans LES problèmes variationels, (1934), Hermann Paris
[15] Palais, R. S., Homotopy theory of infinite dimensional manifolds, Topology, Vol. 5, 1-16, (1966) · Zbl 0138.18302
[16] Palais, R. S., Lusternik-schnirelman theory on Banach manifolds, Topology, Vol. 5, 115-132, (1966) · Zbl 0143.35203
[17] Palais, R. S., Critical point theory and the minimax principle, Proc. Sym. Pure Math., Vol. 15, 185-212, (1970), Amer. Math. Soc. Providence, R.I. · Zbl 0212.28902
[18] Rabinowitz, P. H., Some aspects of nonlinear eigenvalue problems, Rocky Mountain J. Math., Vol. 3, 161-202, (1973) · Zbl 0255.47069
[19] Rabinowitz, P. H., Minimax methods in critical point theory with applications to differential equations, C.B.M.S., 65, (1986), Amer. Math. Soc. Providence, R.I. · Zbl 0609.58002
[20] Szulkin, A., Minimax principles for lower semicontinuous functions and applications to nonlinear boundary value problems, Ann. Inst. H. Poincaré, Analyse non linéaire, Vol. 3, 77-109, (1986) · Zbl 0612.58011
[21] A. Szulkin, Critical point theory of Ljusternik-Schnirelmann type and applications to partial differential equations, Séminaire de Mathématiques Supérieures, Les Presses de l’Université de Montréal (to appear). · Zbl 0701.58016
[22] Triebel, H., Interpolation theory, function spaces, Differential Operators, (1978), North-Holland Amsterdam
[23] Zeidler, E., Ljusternik-schnirelman theory on general level sets, Math. Nachr., Vol. 129, 235-259, (1986) · Zbl 0608.58014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.